Alert archive / New York / Gale Watches in 2016

Gale Watch 21, NWS New York, NY

October 8, 2016

NWS New York, NY issued this gale watch at Oct 8, 2016, 4:20 PM EDT. It took effect at Oct 9, 2016, 6:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 8, 2016, 4:20 PM EDT (20:20 UTC)
In effect from
Oct 9, 2016, 6:00 AM EDT
Expired
Oct 9, 2016, 4:24 AM EDT
In force
Issued by
NWS New York, NY

The text

As transmitted.

112 
WHUS71 KOKX 082020
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
420 PM EDT SAT OCT 8 2016

...ROUGH CONDITIONS ON THE WATERS TONIGHT INTO MONDAY...

ANZ330-340-091000-
/O.CAN.KOKX.SC.Y.0085.161009T1000Z-161009T2200Z/
/O.NEW.KOKX.GL.A.0021.161009T1000Z-161010T1200Z/
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
420 PM EDT SAT OCT 8 2016

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING.

* WINDS...NORTH WINDS 15 TO 20 KT WITH GUSTS UP TO 35 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KT HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

ANZ350-353-091000-
/O.EXT.KOKX.SC.Y.0085.000000T0000Z-161009T1000Z/
/O.NEW.KOKX.GL.A.0021.161009T1000Z-161010T1200Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
420 PM EDT SAT OCT 8 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING.

* WINDS AND SEAS...NORTH WINDS 15 TO 25 KT WITH GUSTS UP TO 35 
  KT. SEAS 5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KT HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

ANZ355-091000-
/O.EXT.KOKX.SC.Y.0085.161009T0400Z-161009T1000Z/
/O.NEW.KOKX.GL.A.0021.161009T1000Z-161010T1200Z/
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
420 PM EDT SAT OCT 8 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
6 AM EDT SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING.

* WINDS AND SEAS...NORTH WINDS 15 TO 25 KT WITH GUSTS UP TO 35 
  KT. SEAS 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KT HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

ANZ335-338-345-091000-
/O.EXT.KOKX.SC.Y.0085.161009T1000Z-161010T1800Z/
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
420 PM EDT SAT OCT 8 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 6 AM SUNDAY TO 2 PM
EDT MONDAY...

* WINDS...NORTH 10 TO 20 KT WITH GUSTS UP TO 30 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
083 
WHUS71 KOKX 090824
MWWOKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
424 AM EDT SUN OCT 9 2016

...ROUGH CONDITIONS ON THE WATERS...

ANZ350-353-355-092015-
/O.CAN.KOKX.SC.Y.0085.000000T0000Z-161009T1000Z/
/O.UPG.KOKX.GL.A.0021.161009T1000Z-161010T1200Z/
/O.NEW.KOKX.GL.W.0028.161009T1400Z-161010T1200Z/
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
424 AM EDT SUN OCT 9 2016

...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 AM EDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 8 AM EDT MONDAY.

* WINDS AND SEAS...NORTH WINDS 15 TO 25 KT WITH GUSTS UP TO 35 
  KT. SEAS 6 TO 10 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS SUSTAINED WINDS OR FREQUENT GUSTS OF 34 TO
47 KT ARE EXPECTED OR OCCURRING. OPERATING A VESSEL IN GALE
CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT
IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE
SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

ANZ330-340-092015-
/O.UPG.KOKX.GL.A.0021.161009T1000Z-161010T1200Z/
/O.EXA.KOKX.SC.Y.0085.161009T1000Z-161010T1800Z/
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
424 AM EDT SUN OCT 9 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM EDT MONDAY. 

* WINDS...NORTH WINDS 10 TO 20 KT WITH GUSTS UP TO 30 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ335-338-345-092015-
/O.CON.KOKX.SC.Y.0085.161009T1000Z-161010T1800Z/
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
424 AM EDT SUN OCT 9 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT MONDAY...

* WINDS...NORTH 10 TO 20 KT WITH GUSTS UP TO 30 KT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF 25 TO 33 KT AND/OR SEAS OF 5 FT OR HIGHER ARE
EXPECTED OR OCCURRING...AND HAZARDOUS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Oct 8, 4:13 PM EDT, 7 minutes earlier.

Area forecast discussion, Oct 8, 4:13 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service New York NY
413 PM EDT Sat Oct 8 2016

.SYNOPSIS...
A cold front moves through tonight and slowly pushes farther
offshore on Sunday while high pressure begins to build in. Other than
a weak cold front passing through Thursday night...high pressure
will be in control for the remainder of the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A cold front from the NW passes through tonight. As it does so, some
enhanced lift via the right entrance region of an upper jet streak
begins to shift in. Some mid level shortwave lift will come into
play as well, and therefore expecting occasional rain. CT and Long
Island, being closer to theta-e ridging, will have the best
combination of moisture and lift, and therefore will go with the
highest POPs there.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Although the cold front will be offshore by Sunday morning, there
will still be lift available with the upper trough/jet streak
nearby. There will also be moisture available, especially east of
the city, associated with an inverted offshore surface trough well
north of Matthew. Have gone with likely POPs east of the city during
the morning hours, with chc pops elsewhere. The rain should shift
east during the day, with rain being likely only across the twin
forks region and extreme SE CT by noon. The clouds and rain will
help keep high temperatures below normal. Turning breezy as well as
gusty winds arrive from the north.

For Sunday night, only a slight chance of lingering shower early on
across the extreme eastern sections, otherwise dry as high pressure
builds in.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Not much change to the upper pattern as compared to 24 hours ago.
NWP models are in good agreement with the overall H5 pattern across
North America through the much of next week...with timing and
amplitude differences developing towards the weekend.

Aloft...upper trough axis should be just east of the local area by
Monday morning with deep layered ridging developing in its wake.
Meanwhile...the next trough moving onshore through British
Columbia Sunday will consolidate with a polar vortex over northern
Canada resulting in a broad trough extending into the plains by
the middle of the week. It appears to be a bit more amplified than
it was 24 hours ago...becoming negatively tilted as it moves
through the northeast during the end of the week.

At the sfc...High pressure mainly dominates with dry weather
expected through the forecast period. It will be a bit breezy on
Monday...especially the first half of the day...with a tight
pressure gradient between strong high pres to the west and low
pres to the east. A cold front moves through Thu eve...but it
still appears that the moisture dries out before making it to the
coast.

Temperatures will be near to slightly above normal through the
period.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Light rain will overspread the area from the SW this afternoon.
However, confidence in MVFR/IFR conditions is decreasing as rain
continues to dissipate in coverage with areas upstream mainly
reporting VFR conditions. The best chance for sub VFR conditions is
east of the NYC terminals. Another round of MVFR conditions is
possible from west to east after 07Z with a cold frontal passage.

Winds will generally be 5 kt or less until a cold frontal passage
late tonight. N winds will then ramp up quickly behind the front
with G20-30 kt on Sunday.

.Outlook for 18Z Sunday through Thursday...
.SUNDAY afternoon...N winds, gusts 25-30 kt.
.MONDAY...VFR. N winds, gusts around 20 possible.
.TUESDAY...VFR.
.WEDNESDAY...Chance of MVFR/IFR cigs and vsbys.
.Thursday....Chance of MVFR in Showers.

&&

.MARINE...
After collaboration with the surrounding offices, have gone with
a Gale Watch for the ocean waters, Eastern LI Sound, and the
eastern bays for Sunday and Sunday night. Confidence in getting
an extended period of gales is not high, with GFS being a strong
outlier regarding winds. Additionally, it appears that the best
chances for any gales to occur would be from around mid-afternoon
to mid-evening Sunday. The SCA otherwise has been extended into
Monday morning for the zones not currently under the watch.

SCA conds likely prevail on the ocean waters through the day Monday
and through early afternoon on the non-ocean waters. Ocean seas
remain rather rough through much of next week due to swells from
tropical activity (Matthew and Nicole)...far away from the local
waters.

&&

.HYDROLOGY...
Higher rainfall amounts will be trend higher farther south and east
within the CWA. Total rainfall for this event, ending Sunday
afternoon is expected to range anywhere from almost nothing well
north and west of the city, up to around 3/4 of an inch across Long
Island. No hydrologic impacts expected. No measurable rainfall is
then expected through next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 AM Sunday to 2 PM EDT Monday for
     ANZ335-338-345.
     Gale Watch from Sunday morning through Monday morning for
     ANZ330-340-350-353-355.
     Small Craft Advisory until 6 AM EDT Sunday for ANZ350-353.
     Small Craft Advisory from midnight tonight to 6 AM EDT Sunday
     for ANZ355.

&&

SYNOPSIS...JC/24
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...24
AVIATION...DW
MARINE...JC/24
HYDROLOGY...JC/24
Hazardous weather outlook, Oct 8, 4:17 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
417 PM EDT SAT OCT 8 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-092200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
417 PM EDT SAT OCT 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-350-353-355-092200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
417 PM EDT SAT OCT 8 2016

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-345-092200-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
417 PM EDT SAT OCT 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 4:06 AM EDTSmall Craft AdvisoryOKX63 hr

Nearby

Gale Watches in New York, 2016Every gale watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.